Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 4, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 3, 1998, 7:30 PM EST for Beaufort County, South Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1998, 7:30 PM EST (00:30 UTC)
- Expired
- Apr 3, 1998, 8:10 PM EST
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:45 PM EST | Thunderstorm Wind 50 | Beaufort, SC | Several trees down near Gray's Hill and Broad River Bridge. |
| Apr 3, 7:45 PM EST | Hail 0.75 | Yemassee, SC | Numerous reports of hail across northern and western sections of county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 040030 RRA TORCHS SCC013-040110- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 730 PM EST FRI APR 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... BEAUFORT COUNTY IN SOUTH CAROLINA * UNTIL 810 PM EST * AT 730 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES NORTH OF HARDEEVILLE... MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PARRIS ISLAND AT 745 PM EST FRIPP ISLAND AT 800 PM EST IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. TJR/SLB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 3, 1:30 PM EST, 6 hours earlier.
Area forecast discussion, Apr 3, 1:30 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EST FRI APR 3 1998
MODERATE RISK FOR SVR WX TNGT...AND GOOD REASON FOR IT. DYNAMICS LOOK
TO BE COMING TOGETHER LATER THIS AFT/TNGT ACROSS SRN SC AND GA. NEW
MODEL RUN IS FURTHER S NOW WITH SFC LO TRACK AND ASSOC DYNAMICS. 50 KT
H85 JET FCST TO DEVELOP OVER SRN SC TNGT...LF QUAD OF H25 JET WL
PROVIDE SOME AGEO FORCING. 70 DEWPTS ALREADY MARCHING NE ACROSS AL AND
SRN GA. THE WRITING IS ON THE WALL. SUGGEST WE BUMP UP POPS TNGT TO
LIKELY (60-70) AND PUT MENTION OF SEVERE IN AS WELL. THINK LINE OF TSRA
OVER CNTL GA WL AFFECT THIS AREA LATE THIS AFT INTO EARLY EVE. LOOKS
LIKE ANOTHER LINE MAY FORM IN RESPONSE TO UPR LO...WHICH CUD MV IN
LATER THIS EVENING OR AROUND MIDNIGHT. THINGS SHUD SETTLE DOWN BY LATE
TNGT...AND CUR FCST FOR SAT LOOKING OK...BUT WUD LIKE MENTION OF WINDY.
BREEZY COND SHUD KICK IN BY EVE AS OVERRUNNING AND WM SECTOR SHIFT N.
WL CARRY BREEZY TNGT. AS FAR AS TEMPS...WL LEAN TWD WARMER FWC SAT WITH
GOOD MIXING AND STG DOWNSLOPE FLOW DEVELOPING. FWC/FAN IN GOOD
AGREEMENT ELSEWHERE.
CWF...FCST STILL LOOKS TO BE IN GOOD SHAPE AS WINDS INC QUITE A BIT
LATER THIS AFT AND EVE. WL KEEP GENL FCST WITH ONLY A TWEAK OR TWO. AM
THINKING ABT INC WINDS TO 25-30 KT TNGT AND SAT. CUD SEE A PD OF
GALES...BUT GUID STAYS BLO AND SO WL I FOR NOW. NONETHELESS A STG SCA
FOR TNGT/SAT. WL RAISE FLAGS THIS PKG.
CHS APT 61/76/48/66 7100
DOWNTOWN 62/77/50/64
INLAND CTYS 60/75/46/65
SAV APT 61/76/48/68 6100
S COAST /CHS-NBC/
.TONIGHT...BREEZY WITH SHOWERS AND THUNDERSTORMS LIKELY...POSSIBLY
SEVERE. LOW IN THE LOWER 60S. SOUTHWEST WIND 15 TO 25 MPH. CHANCE OF
RAIN 70 PERCENT.
.SATURDAY...MOSTLY SUNNY AND WINDY. HIGH IN THE MIDDLE 70S. WEST WIND
20 TO 25 MPH BECOMING NW.
.SATURDAY NIGHT...CLEAR. LOW 45 TO 50.
.SUNDAY...SUNNY. HIGH IN THE MIDDLE 60S.
TJRIn the hours before
Local storm report, Apr 3, 6:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 2 N RIDGELAND SC TORNADO
04/03/98 BEAUFORT COUNTY DISPATCH RECEIVED
2 SEPARATE TORNADO REPORTS
ALONG HWY 278 2 MILES N OF
RIDGELAND.Local storm report, Apr 3, 6:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 2 N RIDGELAND SC TORNADO
04/03/98 JASPER COUNTY DISPATCH RECEIVED
2 SEPARATE TORNADO REPORTS
ALONG HWY 278 2 MILES N OF
RIDGELAND.Local storm report, Apr 3, 6:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM RIDGELAND SC WIND DAMAGE
04/03/98 JASPER NUMEROUS TREES DOWNED, TREES
DOWNED ON HOMES. RIDGELAND
AND LOCATIONS TO NO\RTH.
DISPATCH REPORT.Local storm report, Apr 3, 6:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM RIDGELAND SC WIND DAMAGE
04/03/98 JASPER NUMEROUS TREES DOWNED, TREES
DOWNED ON HOMES. RIDGELAND
AND LOCATIONS TO NO\RTH.
DISPATCH REPORT.Local storm report, Apr 3, 6:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
630 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 10 W CLYO GA .75 INCH HAIL
04/03/98 EFFINGHAM COUNTY DISPATCH REPORT
OCCURRED BETWEEN CLYO
AND KILDARELocal storm report, Apr 3, 6:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
630 PM EST FRI APR 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 10 W CLYO GA .75 INCH HAIL
04/03/98 EFFINGHAM COUNTY DISPATCH REPORT
OCCURRED BETWEEN CLYO
AND KILDAREThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:15 PM EST | Tornado Warning | CHS | Jasper | 50 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.